Hail, Tuscarawas
- When
- August 13, 12:39 PM EST
- Where
- Tuscarawas County, Tuscarawas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -81.400
A trained spotter reported hail.
A lingering upper level low pressure system drifting across Pennsylvania promoted low convective temperatures, allowing numerous showers and thunderstorms to develop, which concentrated near disturbances around the upper low. Decent instability and strong low-level lapse rates promoted damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A lingering upper level low pressure system drifting across Pennsylvania promoted low convective temperatures, allowing numerous showers and thunderstorms to develop, which concentrated near disturbances around the upper low. Decent instability and strong low-level lapse rates promoted damaging wind gusts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 12:01 PM EST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 101 PM EDT Mon Aug 13 2018 .SYNOPSIS... Scattered showers and perhaps a rumble of thunder persist through Tuesday. Dry weather should briefly return Wednesday under high pressure before another weather system returns the chance of rainfall late Thursday through Saturday. && .NEAR TERM /THROUGH TUESDAY/... Slow moving showers and thunderstorms on the back side of the mid level low pressure will decrease in coverage toward dusk. With spokes of energy rounding the cyclone can not rule out a shower during the overnight period across western Pennsylvania and northern West Virginia. High res models depict what in the cool season is a TROWAL setup along lake erie, thankfully all the rain associated with that feature will stay north of our area. Tuesday will be more of the same scattered showers and storms during the peak heating hours. Column moistens up with PWATS pushing 1.6" and storm motion remaining less than 10 knots. Hard to pinpoint any particular area, but high water remains a threat and confidence in coverage precludes a flash flood watch. The good thing regarding Tuesday is jet dynamics won't be as favorable being on the anticyclonic shear side so coverage won't be numerous. Under morning sunshine temperatures will climb early and top our in the lower 80s much like today. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Once the diurnal trend sets in Tuesday evening showers will dissipate. H5 heights build to 588dm Wednesday, so once any valley fog erodes look for a very warm afternoon. H8 temps approach 16C which corresponds to values in the upper 80s save for the mountains and north of interstate 80. Wednesday will be the only dry day of the week. A digging mid level trough returns moisture /mid and high clouds/ Wednesday night. This should offset fog formation save for the mountains and deeper river valleys. Thursday is a tricky forecast as a baroclinic zone sets up north of Lake Erie with impulses ridging south of it. There will be plenty of moisture to tap for shower and thunderstorm development. Downbursts are possible given delta thete-e values of 20K between 10-20KFT. For now will keep chance pops, largely because atmosphere will be messy with residual outflow boundaries and they are pegging a lot of DCVA pockets. Could see pop numbers increase as we head through the week, but for now, will keep continuity going perhaps a tweak upward over eastern Ohio. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Highlights: - Wet Weather Returns Thursday night - Saturday - Dry Sunday and Monday - Temperatures above normal GEFS/EPS have a good handle on the late week weather system, but diverge on arrival of the next system just beyond day 7. Surface cold front has been pushed back 12 hours from the forecast late last week. It will be crossing Thursday night into Friday. With this timing, potential for severe weather is very low. There will be plenty of clouds not to mention best upper level dynamics cross through the Great Lakes. GEFS has over a 60% probability of greater than 0.01" of rain which is in lock step with forecast, so may tweak pops a smudge higher given increased confidence. After the front crosses Friday morning, mid level trough remains over the region allowing impulses to cross in northwest flow. Will keep chance pops given cooling aloft interacting with daytime heating. A transitory ridge arrives Sunday and Monday allowing dry weather. H8 temps don't move much over the next seven days, so daytime will be in the lower to mid 80s && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Timed showers and storms based on the hi res guidance, which starts to suggest development by 18-21z but opted to maintain VCTS at this time until confidence is better that any specific terminal will experience a storm. Expect brief MVFR/IFR restrictions in any t-storm, with heavy rain. Activity should greatly diminish to isolated showers/storms by 02Z. Lingering clouds could once again hinder fog development at some locales, although any location that receives rain today and can manage to clear out overnight may of course see visibility restriction. OUTLOOK... Occasional afternoon/evening restrictions are once again possible Tuesday in showers/storms around the lingering upper low. Patchy overnight fog is again possible where rain falls and skies can clear. A mostly VFR Thursday may be followed by restriction potential on Thursday with low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Mon Aug 13 2018 MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>004-012-021-509>514-140715- Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous slow moving showers and thunderstorms are expected today. Locally heavy rain could result in isolated flooding, especially in the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048-049-057-058-068-140715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey- Noble- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Pittsburgh PA 1204 PM EDT MON AUG 13 2018 PAZ022-131630- Armstrong- 1204 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN ARMSTRONG COUNTY... At 1203 PM EDT, a strong thunderstorm was located over Ford City, or over Kittanning, moving south at 10 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Kittanning... Ford City... Freeport... West Kittanning... Worthington... West Hills... Manorville... Ford Cliff... Applewold... Lenape Heights... Crooked Creek Lake Park... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4085 7967 4085 7946 4066 7939 4068 7968 TIME...MOT...LOC 1603Z 357DEG 7KT 4079 7955 34
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM TSTM WND DMG LENAPE HEIGHTS 40.76N 79.52W
08/13/2018 ARMSTRONG PA 911 CALL CENTER
TREES DOWN AROUND MANOR TOWNSHIP, SOME WIRES BROUGHT
DOWN BY TREES FALLING.
&&
EVENT NUMBER PBZ1803363
SKHSpecial Weather Statement National Weather Service Pittsburgh PA 1251 PM EDT MON AUG 13 2018 PAZ021-073-131715- Westmoreland-Allegheny- 1251 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES... At 1251 PM EDT, a strong thunderstorm was located over Fox Chapel, or near Penn Hills, moving east at 5 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Pittsburgh... Penn Hills... Ross Township... McCandless Township... Monroeville... Shaler Township... Plum... Hampton Township... Wilkinsburg... New Kensington... Lower Burrell... Harrison Township... This includes the following highways... Pennsylvania Turnpike between mile markers 37 and 55. Parkway North near mile marker 2. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4044 8000 4062 8000 4066 7971 4039 7977 TIME...MOT...LOC 1651Z 270DEG 7KT 4054 7991 34
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 1 S FAWN HAVEN NUMBER T 40.60N 79.92W
08/13/2018 E1.00 INCH ALLEGHENY PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ1803364
SKHThe Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported hail.
A trained spotter reported hail.
The broadcast media reported that several trees were uprooted and that part of a roof was blown off of a house in Toronto.
Citizens of Harrison County reported hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779986, 779987, 779989, 779988.